Michigan, 2004

Hail and Damaging Winds in Michigan, August 9, 2004

August 9, 2004 · NWS APX · 5 events in 3 counties and zones

A few severe thunderstorms developed along a cold front that moved through Northern Michigan in the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A few severe thunderstorms developed along a cold front that moved through Northern Michigan in the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 9, 2:39 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 9, 2:39 PM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
339 PM EDT MON AUG 9 2004

.SHORT TERM...17Z SURFACE ANALYSIS SHOW 1007MB LOW OVER WESTERN LAKE
SUPERIOR...WITH A COLD FRONT EXTENDING SOUTH ACROSS WESTERN UPPER/
EASTERN WI/NORTHWEST IL.  PRE-FRONTAL TROUGH EXTENDS SOUTH ALONG
LAKE MICHIGAN...WITH ANOTHER TROUGH CUTTING SOUTHEAST ACROSS EASTERN
UPPER/LAKE HURON.  UPPER LOW SPINNING OVER THE ARROWHEAD OF MN
FORECAST TO SPIN EAST IN LAKE SUPERIOR TONIGHT...PUSHING THE SURFACE
LOW AND ASSOCIATED COLD FRONT ACROSS THE STATE.  ATMOSPHERE
CONTINUES TO SLOWLY DESTABILIZE ACROSS NORTHERN LOWER AS
TEMPERATURES HAVE WARMED INTO THE LOWER-MID 70S WITH DEW POINTS IN
THE LOWER-MID 60S...PUSHING CAPES ABOVE 1500 J/KG.  SO WILL CONTINUE
TO WATCH AS FRONT/TROUGH AND UPPER LEVEL DYNAMICS PUSH EAST INTO
THIS AIRMASS AND SEE HOW THINGS DEVELOP.  SEVERE THUNDERSTORM WATCH
ALREADY OUT FOR CHIPPEWA/MACKINAC COUNTIES...AND IF THINGS PAN OUT
AS EXPECTED THIS SHOULD EXPAND SOUTH DURING THE LATE AFTERNOON
HOURS.  ONCE FRONT GOES BY DEEP LAYER MOISTURE CONTINUES TO WRAP
INTO THE AREA UNDERNEATH BROAD/DEEP LAYER CYCLONIC FLOW.  SO WILL
KEEP THE THREAT FOR SOME SPOTTY SHOWERS ACROSS THE REST OF THE AREA
OVERNIGHT.  MARINE ISSUES...KAPX VWP SHOWING 30KT WINDS AROUND 3K
FEET AGL...AND WITH MIXING THIS AFTERNOON ARE SEEING SOME GUSTINESS
DEVELOP.  THIS SHOULD CONTINUE AT LEAST THROUGH SUNSET...SO WILL
CARRY SMALL CRAFT ADVISORIES FOR ALL MARINE ZONES TONIGHT...MAINLY
THIS EVENING OFF LAKE HURON/WHITEFISH BAY...BUT WINDS WILL STAY UP
ON LAKE MICHIGAN AFTER COLD FRONTAL PASSAGE.

JPB

.LONG TERM...OUR RATHER COOL SUMMER WEATHER WILL CONTINUE OVER THE
NEXT SEVERAL DAYS AS A SERIES OF UPPER LEVEL LOW PRESSURE SYSTEMS
AFFECT THE REGION. THE MAIN LONG TERM FORECAST CONCERNS REVOLVE
AROUND POPS AND THE POTENTIAL FOR WATER SPOUTS.

TUESDAY...THE FIRST UPPER LOW CURRENTLY CENTERED ACROSS THE
ARROWHEAD OF MINNESOTA WILL SLOWLY TWIRL EASTWARD INTO SOUTHEAST
ONTARIO WITH WRAP AROUND MOISTURE CONTINUING TO FILTER INTO THE
FORECAST AREA (MEAN 900-700 MB RH BETWEEN 85 AND 95 PERCENT).
MEANWHILE...A SURFACE TROUGH WILL MOVE ACROSS THE NORTHERN HALF OF
THE FORECAST AREA DURING THE AFTERNOON. THE COMBINATION OF THESE TWO
FEATURES WILL LEAD TO MOSTLY CLOUDY SKIES AND CHANCE POPS ACROSS THE
ENTIRE FORECAST AREA. THE HIGHEST POPS WILL RESIDE ACROSS THE
NORTHERN FORECAST AREA WHERE THERE IS SOMEWHAT BETTER PVA DUE TO THE
CLOSER PROXIMITY TO THE CENTER OF THE UPPER LOW. HIGH TEMPERATURES
ARE ONLY EXPECTED TO RANGE FROM THE LOWER 60S NORTH TO THE UPPER 60S
SOUTH DUE TO THE ABUNDANT CLOUD COVER.

TUESDAY NIGHT INTO WEDNESDAY...ANOTHER UPPER LOW EVIDENT ON WATER
VAPOR IMAGERY OVER WEST-CENTRAL SASKATCHEWAN WILL TRACK TO THE
SOUTHEAST OVER THE NEXT COUPLE OF DAYS INTO NORTHERN MICHIGAN BY
WEDNESDAY. COLDER AIR ALOFT WILL ALSO ACCOMPANY THIS FEATURE WITH
850 MB TEMPERATURES FALLING TO BETWEEN PLUS 1 AND PLUS 4 C (ETA A
BIT COOLER AND FASTER WITH THE TIMING). MEAN 900-700 MB RH INCREASES
TO BETWEEN 95 AND 100 PERCENT. THIS COMBINATION IS EXPECTED TO LEAD
TO CHILLY TEMPERATURES ON WEDNESDAY WITH HIGHS STRUGGLING TO REACH
60 DEGREES IN SOME AREAS. THE BEST FORCING (Q-VECTOR CONVERGENCE) IS
ACROSS THE NORTH SO WILL GO WITH LIKELY POPS ACROSS CHIPPEWA COUNTY
AND DIMINISH POPS TO THE SOUTH (40 SOUTHERN TIER OF COUNTIES).
HOWEVER...WILL CONTINUE TO LEAVE OUT THUNDER AS THE BETTER FORCING
TRACKS ACROSS SOUTHERN CANADA AND ABUNDANT CLOUD COVER INHIBITS
DECENT SURFACE HEATING. MEANWHILE...COLDER AIR ALOFT MOVING OVER THE
RELATIVELY WARM WATERS OF THE GREAT LAKES WILL LEAD TO A CHANCE OF
WATER SPOUTS ACROSS LAKE MICHIGAN/HURON (THIS IS CURRENTLY COVERED
IN THE GRIDS FOR BOTH WEDNESDAY AND THURSDAY).

THURSDAY THROUGH MONDAY...FALL LIKE CONDITIONS WILL CONTINUE AT THE
START OF THE PERIOD BUT IMPROVING WEATHER LOOKS TO MOVE IN LATE IN
THE WEEKEND AND CONTINUE INTO THE BEGINNING OF NEXT WEEK. YET
ANOTHER UPPER LEVEL LOW WILL MOVE INTO THE REGION ON FRIDAY AND BE
SLOW TO EXIT THE NORTHERN GREAT LAKES REGION THIS WEEKEND (AS THERE
DOES NOT APPEAR TO BE ANYTHING TO KICK IT OUT OF HERE). AS A RESULT
WILL CONTINUE WITH CURRENT LINGERING CHANCE POPS FOR FRIDAY AND
FRIDAY NIGHT AS WELL AS TO ADD LOW CHANCE POPS TO NORTHERN AND
EASTERN ZONES FOR SATURDAY. BY SUNDAY...THE UPPER LOW APPEARS TO
FINALLY MEANDER INTO EASTERN CANADA ALLOWING FOR RISING HEIGHTS
ALOFT ALONG WITH SURFACE HIGH PRESSURE TO MOVE INTO THE WESTERN
GREAT LAKES. THIS SCENARIO WILL ALLOW FOR A WARMER SOUTHWEST FLOW TO
DEVELOP BY MONDAY (WITH NO POPS). AS FAR AS TEMPERATURES GO...WE WILL
START OFF SEVERAL DEGREES BELOW TYPICAL MID AUGUST READINGS BUT INCH
UP CLOSER TO CLIMO BY EARLY NEXT WEEK.

SULLIVAN

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 9, 10:27 AM EST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1127 AM EDT MON AUG 9 2004

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-101100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS
WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON
AND LAKE SUPERIOR
1127 AM EDT MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN MICHIGAN
THIS AFTERNOON AND EVENING.  WIND GUSTS IN EXCESS OF 65 MPH WILL BE
THE MAIN SEVERE WEATHER THREAT...THOUGH SOME STORMS WILL ALSO BE
CAPABLE OF PRODUCING HAIL TO ONE INCH IN DIAMETER.  THE GREATEST
THREAT FOR SEVERE THUNDERSTORMS WILL OCCUR BETWEEN 3 PM AND 10 PM.

THERE IS AN INCREASED RISK OF RIP CURRENTS THIS AFTERNOON ON LAKE
MICHIGAN BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST
OF THE MACKINAC BRIDGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WATERSPOUTS ARE POSSIBLE ON LAKE MICHIGAN AND LAKE HURON NEARSHORE
WATERS AROUND NORTHERN MICHIGAN WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

ROWLEY/JPB

In the hours before

Special weather statement, Aug 9, 6:02 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
702 PM EDT MON AUG 9 2004

MIZ008-015-100000-
CHIPPEWA-MACKINAC-
702 PM EDT MON AUG 9 2004

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF
NORTHERN MICHIGAN HAS EXPIRED. THE WATCH IS NO LONGER IN
EFFECT FOR THE FOLLOWING COUNTIES
IN EASTERN UPPER MICHIGAN
     CHIPPEWA AND MACKINAC

THIS WILL BE THE LAST STATEMENT REGARDING THIS SEVERE THUNDERSTORM
WATCH. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA
FOR THE LATEST INFORMATION.

The radar

The NCL Michigan radar (KAPX), 102 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Leelanau

When
August 9, 6:30 PM EST
Where
Leelanau County, 1 mi SSW of Glen Haven
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.883, -86.017

Hail, Antrim

When
August 9, 8:27 PM EST
Where
Antrim County, 3 mi N of Central Lake
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.117, -85.267

Thunderstorm Wind, Charlevoix

When
August 9, 8:30 PM EST
Where
Charlevoix County, East Jordan
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.167, -85.117

Several trees were downed.

Thunderstorm Wind, Antrim

When
August 9, 8:45 PM EST
Where
Antrim County, 7 mi E of Central Lake
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.067, -85.133

Trees were downed at the intersection of Kidder and Lewis Roads.

Hail, Charlevoix

When
August 9, 8:55 PM EST
Where
Charlevoix County, Boyne Falls
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.167, -84.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418266, 5418267, 5418268, 5418269, 5418270.